Does sertraline cause acne? (3+ factors at play)
In this article, we will discuss whether sertraline causes acne. We will also discuss the relevant research studies and some factors that can contribute to this side effect.
Does sertraline cause acne?
Sertraline can cause acne in some individuals. Although it is not commonly reported, acne could be a potential side effect of many antidepressants, including sertraline – a selective serotonin reuptake inhibitor.
Sertraline primarily inhibits the reuptake of serotonin in the brain by blocking serotonin transporters (SERT) (1,2). This increased serotonergic activity in the brain can trigger acne in some people. Furthermore, sertraline can affect hormones, and hormonal disturbances are well-known for causing acne.
Some hormones, like androgens, are responsible for oil (sebum) secretion, and their affected levels might lead to clogged pores – which, in turn, can cause acne. However, it is important to note that not everyone taking sertraline experiences acne.
Additionally, different people can have different underlying factors affecting their health, and their lifestyle choices might also contribute to acne while taking sertraline. So, make sure you discuss this side effect with your provider to learn safe ways to mitigate it.
What does research suggest?
There is limited research on sertraline-induced acne; however, some cases have been reported. One case study involved a 38-year-old woman who experienced acne after sertraline was added to her treatment regimen (3).
The healthcare providers managing that case indicated that high serotonergic activity can trigger acne, and this might be the reason for acne in this particular case (3). Some other research studies have also discussed the potential cutaneous or skin-related side effects of sertraline (4).
One study showed that SSRIs, including sertraline, can cause side effects like acne eruptions, bruising, rash, itching, etc., and some cutaneous side effects could be dangerous – such as Steven Johnson syndrome (4). This indicates that sertraline can cause acne, but again, the effects can vary from person to person.
What factors can contribute to acne while taking sertraline?
Several factors can contribute to acne while taking sertraline, including:
Higher doses of sertraline may lead to more noticeable acne. If you’re experiencing skin concerns, discussing dosage adjustments with your healthcare provider is a sensible step.
Underlying health conditions
Conditions like hormonal disturbances or polycystic ovary syndrome (PCOS) can influence acne formation. Managing these conditions can help control your acne.
Inadequate face washing or using harsh products can contribute to acne. Establish a regular skincare routine suitable for your skin type.
Sertraline might affect skin oils. Combined with factors like makeup residue or dirt, this can result in clogged pores – the main culprits behind acne.
Weather changes can also impact the skin. Adjust your skincare routine accordingly, considering factors like humidity or dryness.
A diet rich in fatty, oily, or spicy foods may contribute to acne. Balancing your diet with skin-friendly nutrients can make a positive difference.
What to do if sertraline causes acne?
If you’re experiencing acne while taking sertraline, please reach out to your healthcare provider. Your doctor will determine whether your acne is linked to sertraline or if you have any other underlying factors that could be causing it. If sertraline is the culprit, your provider might reduce your dose and see if your body responds well to it.
If your face starts to clear up within a week or two, your doctor might ask you to stay at a lower dose for a while and increase your dose again after some time to see if you tolerate it well. Your doctor might also recommend treatment strategies to manage your acne. Typical acne management includes: (5)
|A small pea-sized amount once daily in the evening.
|A thin layer to affected areas once or twice daily.
|Topical Antibiotics (if needed)
|A thin layer to affected areas once or twice daily.
|Oral Antibiotics (if needed)
|Typically start with a low dose, gradually increasing as needed.
|The dose depends on body weight and is typically taken with meals.
However, if sertraline continues to cause acne or affect you in any other way, your doctor might consider alternative treatment options. It is important to make sure that you do not make any necessary changes to your prescription on your own.
Ensuring clear skin while on sertraline
As a pharmacist, I have come across many patients who experienced acne during the initial course of their treatment with sertraline but did start to get better as their bodies adjusted to the effects of the drug.
I still remember explaining to one of my patients how other factors can contribute to this side effect. This person had incredibly oily skin and was not using any products to help manage it. Increased sebum production is a known cause of clogged pores, which can lead to acne.
She started taking products for oil control, and her face started clearing up with time. Sometimes, the medications you’re taking might have nothing to do with the specific symptoms you’re experiencing, such as acne in this case. Additional factors can also affect your health.
However, acne could be a direct side effect of sertraline, and you should discuss it with your provider.
- Singh HK, Saadabadi A. Sertraline. 2023 Feb 13. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan–. PMID: 31613469. Available from: https://www.ncbi.nlm.nih.gov/books/NBK547689
- The Food and Drug Administration (FDA). HIGHLIGHTS OF PRESCRIBING INFORMATION. ZOLOFT (sertraline hydrochloride) tablets, for oral use. Available from: https://www.accessdata.fda.gov/drugsatfda_docs/label/2016/019839s74s86s87_20990s35s44s45lbl.pdf
- Siddhartha Sinha, M.B.B.S., D.P.M., Suma Udupa, M.B.B.S., D.P.M., Rajeshkrishna P. Bhandary, M.B.B.S., M.D., Samir Kumar Praharaj, M.B.B.S., M.D., D.P.M., and Ravindra N. Munoli, M.B.B.S., M.D. Sertraline-Induced Acneiform Eruption. https://neuro.psychiatryonline.org/doi/full/10.1176/appi.neuropsych.13050113
- Krasowska D, Szymanek M, Schwartz RA, Myśliński W. Cutaneous effects of the most commonly used antidepressant medication, the selective serotonin reuptake inhibitors. J Am Acad Dermatol. 2007 May;56(5):848-53. doi: 10.1016/j.jaad.2006.10.020. Epub 2006 Dec 4. PMID: 17147971. https://pubmed.ncbi.nlm.nih.gov/17147971/
- Oge’ LK, Broussard A, Marshall MD. Acne Vulgaris: Diagnosis and Treatment. Am Fam Physician. 2019 Oct 15;100(8):475-484. PMID: 31613567. https://pubmed.ncbi.nlm.nih.gov/31613567/